Colorado, 2004

Tornado and Hail in Colorado, June 10, 2004

June 10, 2004 · NWS BOU · 6 events in 4 counties and zones

3 hail, 2 high wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 10, 3:00 AM MST, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 10, 3:00 AM MST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT THU JUN 10 2004

.SHORT TERM...UPPER LEVEL TROUGH OVER UTAH MOVING EAST ROUGHLY IN
LINE WITH MODELS. A WARM/DRY SECTOR NOW OVER WESTERN COLORADO IS
FOLLOWED BY COOLING WITH SOME HIGH LEVEL MOISTURE NOW OVER NRN UTAH
AND NV. PREFER ETA DETAILS WITH THE VORT MAX A BIT FURTHER NORTH.
MAIN QUESTION IS TIMING OF THE SCOURING OUT OF MOISTURE ON THE
PLAINS...AS THERE WILL BE A SUBSTANTIAL SEVERE WEATHER THREAT WHERE
THE MOISTURE REMAINS. MODELS ARE SIMILAR HERE...SHOWING WINDS GOING
SOUTHWEST EARLY ALONG THE FRONT RANGE AS LEE TROUGH STRENGTHENS
OVER THE PLAINS...WHILE MAINTAINING SOUTH WINDS ON THE EASTERN
BORDER AND ERODING THE MOISTURE THIS AFTERNOON. THERE IS A TENDENCY
FOR THE MODELS TO UNDERESTIMATE THE MIXING OUT IN A WINDY SITUATION
LIKE TODAY...BUT WITH SOME UNCERTAINTY ON THE TIMING I WILL LEAVE
THE 10 PERCENT POPS IN THE NORTHEAST CORNER THIS AFTERNOON. EVEN IF
THERE ARE STORMS...THE ENVIRONMENT WILL BE DRYING SO THE SEVERE
THREAT IN OUR AREA WILL BE LIMITED AND MAINLY FOR A COMBINATION OF
THUNDERSTORM/GRADIENT WINDS. THERE HAS BEEN SOME MOISTURE BEHIND THE
TROUGH WITH SOME STORMS...MODEL SOUNDINGS SHOW SOME OF THIS OVER NRN
CO THIS EVENING BUT IT IS QUITE HIGH AND APPEARS MARGINAL FOR
THUNDERSTORMS...PERHAPS SOME VIRGA TO ENHANCE WIND GUSTS THOUGH.
IT APPEARS THAT THE WINDS AND DRYING TODAY WILL MERIT A RED FLAG
WARNING FOR THE MOUNTAIN PARKS...WHILE FUEL MOISTURE APPEARS TO BE
HIGH ENOUGH TO LESSEN THE RISK ALONG THE FRONT RANGE.

.LONG TERM DISCUSSION...MODELS ARE INDICATING AN UPPER TROUGH AXIS
PUSH ACROSS THE FORECAST AREA EARLY FRIDAY MORNING.  THE JET LEVEL
FLOW IS WEST-SOUTHWESTERLY ON FRIDAY FROM 50 TO 60 KNOTS OVER THE
FORECAST AREA.  THIS IS PROGGED TO CONTINUE INTO SATURDAY MORNING.
BY AFTERNOON...THE FLOW BECOMES MORE WESTERLY AND DECREASES IN
SPEED.  SUBSIDENCE IS PROGGED FOR SYNOPTIC SCALE ENERGY FRIDAY AND
MUCH OF FRIDAY NIGHT.  SOME WEAK ASCENT IS THEN PROGGED FOR THE REST
OF SATURDAY.  AT THE SURFACE...THE LOW LEVEL PRESSURE AND WIND
FIELDS SHOW DOWNSLOPING FRIDAY AND FRIDAY EVENING.  BY EARLY
SATURDAY THE GRADIENT IS WEAK WITH DIURNAL NORMAL DIURNAL PATTERNS
EXPECTED.  CROSS SECTIONS SHOW IT TO BE PRETTY DRY THROUGH SATURDAY
...JUST A BIT OF MID LEVEL MOISTURE FRIDAY NIGHT...AND SOME UPPER
LEVEL MOISTURE SATURDAY AFTERNOON.  FORECAST SOUNDINGS AND GRIDS
SHOW NO CAPE THROUGH MID DAY SATURDAY OVER THE FORECAST AREA.  THERE
IS A LITTLE PROGGED OVER THE HIGH COUNTRY AND FOOTHILLS BY SATURDAY
AFTERNOON.  THERE IS FAIR POTENTIAL INSTABILITY INDICATED ON THE
CROSS SECTIONS THROUGH THE PERIOD. THERE IS A PRETTY DECENT MID
LEVEL CAP PROGGED FRIDAY AND FRIDAY NIGHT...WHICH IS MOSTLY GONE BY
SATURDAY AFTERNOON.  WILL KEEP POPS OUT UNTIL LATE DAY SATURDAY AND
THEN LET THE HIGH COUNTRY ISOLATED POPS GOING.  FOR TEMPERATURES
...THICKNESS GRIDS AND MOS GUIDANCE PRODUCTS SHOW READING TO BE A
BIT BELOW THE NORMAL SECONAL READINGS.  FRIDAY LOOKS 0-1 C COOLER
THEN THURSDAY.  SATURDAYS READINGS LOOK SIMILAR.  NO CHANGES FOR
THE EXTENDED PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING NOON TO 8 PM
     MOUNTAIN PARKS...FIRE ZONES 211..213..AND 214.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Jun 10, 10:15 AM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT THU JUN 10 2004

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL MOISTURE IS BEING FLUSHED OUT IN AND NEAR THE FRONT RANGE
AS INCREASING WEST-SOUTHWEST FLOW IS GRADUALLY SPREADING ACROSS
LOWER ELEVATIONS.  SOME MOISTURE CONTINUES TO BE PRESENT NORTH OF
DENVER BUT THIS IS EXPECTED TO DECREASE IN THE NEXT COUPLE OF HOURS
AS WELL.  SO LOWERING DEWPOINTS WILL OCCUR THROUGH THE EARLY
AFTERNOON WITH THE MAIN DEEPER MOISTURE REMAINING ONLY IN THE
EXTREME NORTHEAST CORNER OF THE STATE.  THE MAIN THREAT OF
THUNDERSTORMS THEN FOR THIS AFTERNOON WILL BE OVER SEDGWICK AND
PHILLIPS COUNTIES AND POSSIBLY AS FAR WEST AS LOGAN COUNTY.  IT IS
POSSIBLE MOST OF THE ACTIVITY WILL BE FARTHER EAST INTO
NEBRASKA...BUT SHOULD STORMS DEVELOP EARLY THIS AFTERNOON THEY COULD
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL POSSIBLE AS WELL AS
THE THREAT OF AN ISOLATED TORNADO.  THE MAIN THREAT OF SEVERE
WEATHER IS EXPECTED TO BE EARLY TO MID AFTERNOON.  CLEARING IS
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/COOPER

In the hours before

Local storm report, Jun 10, 8:50 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
950 AM MDT THU JUN 10 2004

CORRECTED 0436 PM TORNADO REPORT

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             PEETZ                   40.96N 103.11W
06/09/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

            VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING.

0725 PM     TORNADO          STERLING                40.65N 103.21W
06/09/2004                   LOGAN              CO   LAW ENFORCEMENT

            1 HOUSE DESTROYED. TREES KNOCKED DOWN IN STREETS. CAR
            DEALERSHIP HAD ROOF BLOWN OFF. POWER LINES DOWN.

0719 PM     TSTM WND DMG     STERLING                40.65N 103.21W
06/09/2004                   LOGAN              CO   TRAINED SPOTTER

            POSSIBLE TORNADO. 3 FOOT WIDE COTTONWOOD TREES RIPPED IN
            HALF. POWER LINES DOWN

0618 PM     HAIL             FORT MORGAN             40.27N 103.79W
06/09/2004  0.88 INCH        MORGAN             CO   TRAINED SPOTTER

0615 PM     TSTM WND DMG     4 S COPE                39.61N 102.85W
06/09/2004                   WASHINGTON         CO   AMATEUR RADIO

            NORTH END OF MOBILE HOME RIPPED OFF. NO INJURIES.

0609 PM     HAIL             COPE                    39.67N 102.85W
06/09/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0557 PM     TSTM WND GST     7 NW LAST CHANCE        39.80N 103.67W
06/09/2004  65 MPH           WASHINGTON         CO   TRAINED SPOTTER

            ROTATING CLOUDS

0548 PM     TSTM WND GST     8 SE MATHESON           39.09N 103.87W
06/09/2004  77 MPH           ELBERT             CO   TRAINED SPOTTER

            SUSTAINED WINDS 50-58 MPH

0527 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/09/2004  60 MPH           LINCOLN            CO   AWOS

0521 PM     HAIL             4 W HOYT                40.02N 104.15W
06/09/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

            1.00 INCH RAINFALL IN 15 MINUTES

0521 PM     TORNADO          10 SW WOODROW           39.88N 103.71W
06/09/2004                   ADAMS              CO   TRAINED SPOTTER

            TORNADO ON THE GROUND 5 MINUTES.

0444 PM     HAIL             14 SE ROGGEN            40.03N 104.18W
06/09/2004  1.00 INCH        WELD               CO   TRAINED SPOTTER

0436 PM     TORNADO          10 NE STRASBURG         39.84N 104.17W
06/09/2004                   ADAMS              CO   PUBLIC

            REPORT RELAYED BY GOODLAND WFO

0435 PM     TORNADO          10 N BYERS              39.85N 104.22W
06/09/2004                   ADAMS              CO   AMATEUR RADIO

            VERY WEAK TORNADO BUT NOT A GUSTNADO. MULTIPLE VORTICES.

0420 PM     HAIL             11 SE ROGGEN            40.06N 104.22W
06/09/2004  0.88 INCH        WELD               CO   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL

0415 PM     HAIL             4 S MANILA VILLAGE      39.70N 104.53W
06/09/2004  0.75 INCH        ADAMS              CO   TRAINED SPOTTER

0415 PM     TORNADO          5 N BENNETT             39.83N 104.42W
06/09/2004                   ADAMS              CO   NWS EMPLOYEE

            NORTH OF BENNETT BETWEEN BENNETT AND PROSPECT VALLEY

0350 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  0.75 INCH        DENVER             CO   AMATEUR RADIO

            800 SOUTH PEARL STR.

0348 PM     HAIL             LAKEWOOD                39.70N 105.11W
06/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

            KIPLING AND MISSISSIPPI. HAIL SLIGHTLY LARGER THAN DIME
            SIZE.

0348 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.75 INCH        DENVER             CO   TRAINED SPOTTER

0346 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  0.75 INCH        DENVER             CO   AMATEUR RADIO

            EVANS AND BROADWAY

0328 PM     HAIL             THORNTON                39.89N 104.96W
06/09/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0326 PM     HAIL             LITTLETON               39.59N 105.01W
06/09/2004  0.75 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0322 PM     HAIL             6 SW LITTLETON          39.53N 105.09W
06/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

0319 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.00 INCH        DENVER             CO   AMATEUR RADIO

            SW DENVER

0315 PM     HAIL             LAKEWOOD                39.70N 105.11W
06/09/2004  1.00 INCH        JEFFERSON          CO   AMATEUR RADIO

            HAMDEN AND WADSWORTH

0315 PM     HAIL             6 SW DENVER             39.67N 105.04W
06/09/2004  1.50 INCH        DENVER             CO   TRAINED SPOTTER

0313 PM     HAIL             2 NW CHATFIELD RESERVOI 39.58N 105.09W
06/09/2004  1.50 INCH        JEFFERSON          CO   TRAINED SPOTTER

0311 PM     HAIL             5 SW MANILA VILLAGE     39.71N 104.59W
06/09/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0310 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.00 INCH        DENVER             CO   PUBLIC

            DOWNTOWN DENVER

0309 PM     HAIL             AURORA                  39.70N 104.81W
06/09/2004  1.00 INCH        ARAPAHOE           CO   AMATEUR RADIO

            EASTERN AURORA

0305 PM     HAIL             AURORA                  39.70N 104.81W
06/09/2004  1.50 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            SE AURORA

0305 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.75 INCH        DENVER             CO   TRAINED SPOTTER

            6TH AND FEDERAL

0304 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.00 INCH        DENVER             CO   PUBLIC

            COORS FIELD

0304 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.50 INCH        DENVER             CO   PUBLIC

            DOWNTOWN DENVER

0302 PM     HAIL             AURORA                  39.70N 104.81W
06/09/2004  0.75 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            SE AURORA

0301 PM     HAIL             3 WNW ARAPAHOE PARK     39.65N 104.74W
06/09/2004  0.75 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0300 PM     HAIL             2 NW ARAPAHOE PARK      39.66N 104.71W
06/09/2004  2.00 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            LARGEST HAIL STONE 2.25 INCHES

0300 PM     HAIL             DENVER                  39.73N 104.96W
06/09/2004  1.00 INCH        DENVER             CO   TRAINED SPOTTER

            6TH AND FEDERAL

0258 PM     HAIL             3 S AURORA              39.65N 104.82W
06/09/2004  1.00 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            SOME HAIL COULD BE LARGER

0255 PM     HAIL             AURORA                  39.70N 104.81W
06/09/2004  0.75 INCH        ARAPAHOE           CO   NWS EMPLOYEE

0247 PM     HAIL             LAKEWOOD                39.70N 105.11W
06/09/2004  1.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

            HAMDEN AND WADSWORTH

0242 PM     HAIL             3 S LAKEWOOD            39.65N 105.11W
06/09/2004  1.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

0238 PM     HAIL             KEN CARYL               39.58N 105.11W
06/09/2004  1.00 INCH        JEFFERSON          CO   AMATEUR RADIO

            HAIL LASTED FOR 20 MINUTES

0217 PM     HAIL             5 NE CONIFER            39.57N 105.23W
06/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

0200 PM     HAIL             2 ESE MORRISON          39.64N 105.15W
06/09/2004  1.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

FB/JK

The radar

The Cheyenne radar (KCYS), 172 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 high wind, 1 tornado. Local standard time, as filed.

Hail, Logan

When
June 10, 12:35 PM MST
Where
Logan County, 1 mi S of Crook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -102.800

Hail, Logan

When
June 10, 12:50 PM MST
Where
Logan County, 3 mi NE of Crook
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -102.767

Hail, Sedgwick

When
June 10, 1:13 PM MST
Where
Sedgwick County, 5 mi W of Sedgwick
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -102.617

Tornado, Sedgwick

When
June 10, 1:35 PM MST
Where
Sedgwick County, 3 mi NW of Ovid
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -102.417

A tornado touched down but did no damage.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
June 10, 4:25 PM MST to 4:35 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Strong winds from a suspected dry microburst toppled mobile home trailer and destroyed it. The roof of another building behind the mobile home was picked up and carried about 100 feet. Although the trailer was destroyed, a woman and her dog, inside the home at the time, were uninjured. In addition to the mobile home, four utility poles were also knocked down. Scattered outaged left approximately 2,000 residents in Longmont without electricity.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
June 10, 9:05 PM MST to 10:32 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Strong downslope winds developed in and near the foothills of Boulder County. The National Wind Technology Center recorded a peak wind gust to 82 mph (73 kts) while the NCAR Mesa Laboratory, southwest of Boulder, registered a peak gust to 73 mph (64 kts).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402370, 5402371, 5402372, 5402373, 5402276, 5402374.